Tennessee, 2016

Winter Storm and Winter Weather in Tennessee, January 20, 2016

January 20, 2016 · NWS OHX · 21 events in 21 counties and zones

A strong but fast moving winter storm pushed rapidly southeast across Middle Tennessee during the morning hours on January 20. Locations along and south of a line from Waverly to Spencer received a mix of rain and freezing rain with some light ice accumulations.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong but fast moving winter storm pushed rapidly southeast across Middle Tennessee during the morning hours on January 20. Locations along and south of a line from Waverly to Spencer received a mix of rain and freezing rain with some light ice accumulations. A more substantial mix of light sleet, freezing rain, and snow occurred north of that line, and portions of the Upper Cumberland near the Kentucky border received as much as 4 inches of snow. Due to temperatures well below freezing across much of the area, many roadways were very hazardous or closed due to ice and snow, and nearly all school systems in Middle Tennessee were closed through the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 19, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 19, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1154 PM CST TUE JAN 19 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS SNOW ACROSS THE NORTHERN HALF OF
MO. FREEZING RAIN AND SOME SLEET OVER SRN MO...SOME FRZ RAIN
ACROSS NRN AR. 00Z OHX SOUNDING REVEALED 850 MB TEMPS THAT WERE
SLIGHTLY WARMER THAN THE MODELS. WET BULB ZERO PROFILES AT THE 850
MB LEVEL SHOWS A RATHER IMPRESSIVE WEDGE OF WARMING ACROSS AR.
PORTIONS OF NRN AR AND SRN MO SHOW FRZ RA WITH TEMPS IN THE LOWER
TO MID 20S...A TESTAMENT AS TO THE DEGREE OF WARM WEDGING THAT IS
ON GOING. SFC LOW IS CURRENTLY LOCATED OVER ERN OK. SLIGHT
INCREASE IN STRENGTH IS EXPECTED WITH THE WARM AIR IN THE 800MB TO
900 MB LEVEL WORKING EASTWARD. THIS WARMER AIR MAY VERY WELL MAKE
IT INTO OUR SOUTHWESTERN COUNTIES PRIOR TO 12Z. THUS...I WILL GO
AHEAD AND INCLUDE MORE IN THE WAY OF SLEET AND FREEZING RAIN
ACROSS OUR SOUTHWESTERN AND SOUTH CENTRAL AREAS.

LATEST HRRR SHOWS PATCHY LIGHT PRECIP MAKING IT ACROSS THE TN
RIVER AND REACHING THE GROUND JUST AFT MIDNIGHT. THE MORE
SIGNIFICANT PRECIP APPEARS TO MAKE IT ACROSS THE TN RIVER RIGHT
AROUND 6 AM. BASED ON THE LATEST 18Z NAM SOUNDINGS...IT STILL
LOOKS LIKE ALL SNOW NORTH OF I-40. BUT...THAT SOUTHWEST AREA IS A
CONCERN AND MORE IN THE WAY OF SLEET AND FREEZING RAIN COULD
FALL. AGAIN...WILL OPT TO MODIFY THE WX GRIDS TO REFLECT THIS
ACROSS SOUTHWEST AND SOUTH CENTRAL AREAS. SFC TEMPS STILL EXPECTED
TO WARM ABOVE FREEZING ACROSS THE SOUTHWEST BY 9AM...AND THEN ALL
BUT THE PLATEAU AREA BY NOON.

UPDATE OUT SHORTLY.

&&

.AVIATION...
06Z TAF DISCUSSION.

COMPLICATED AVIATION WX FORECAST SCENARIO WITH POTENTIAL ICING CONCERNS
DUE TO FROZEN PCPN DEVELOPMENT CONTINUES. LATEST SHORT RANGE MODEL
CONSENSUS CONTINUING TO SHOW THAT ORGANIZED FROZEN PCPN DEVELOPMENT BEGINS
BY 20/08Z...LASTING CKV/BNA THRU 20/18Z...WITH CONTINUANCE OF FROZEN PCPN
IMPACTING CSV THRU 21/00ZZ. BEST ICING WINDOW PER FREEZING RAIN POTENTIAL
CKV/BNA 20/13Z-20/18Z AND CSV 20/18Z-20/24Z. CKV/BNA SHOULD EXPERIENCE A
TRANSITION TO LIGHT RAIN 20/18Z-21/00Z. MOST OF MOISTURE EXPECTED TO MOVE
EAST OF MID STATE 21/00Z-21/06Z...BUT A WEAK DISTURBANCE IN NWLY FLOW ALOFT
BEFORE SUBTLE UPPER LEVEL RIDGING INFLUENCES BUILD INTO THE MID STATE MIGHT
RESULT IN LIGHT FREEZING DRIZZLE BNA/CKV 21/02Z-21/06Z. CURRENT VFR CEILINGS
ARE EXPECTED TO LOWER TO STRATUS MVFR CEILINGS 20/07Z CKV-20/12Z CSV.
CEILINGS WILL EVENTUALLY LOWER INTO IFR/LIFR THRESHOLDS 20/18Z-21/06Z.
EXPECT PCPN TO RESULT IN LOWERING CURRENT VFR VSBYS TO IFR 20/12Z-20/18Z
WITH SOME IMPROVEMENT TO MVFR VSBYS CKV/BNA 20/18Z-21/06Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR BEDFORD-
CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-
FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-
LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

&&

SHORT TERM/AVIATION........31
LONG TERM..................21
Hazardous weather outlook, Jan 19, 4:15 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CST TUE JAN 19 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-202215-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
415 PM CST TUE JAN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

A WINTRY MIX OF SNOW...SLEET...AND ICE WILL SPREAD INTO MIDDLE
TENNESSEE AFTER MIDNIGHT. SEE THE WEDNESDAY SECTION FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX OF SNOW...SLEET...AND ICE IS EXPECTED TO SPREAD
ACROSS MIDDLE TENNESSEE IN THE EARLY MORNING HOURS ON WEDNESDAY
AND CONTINUE THROUGH WEDNESDAY AFTERNOON BEFORE ENDING. ALONG AND
NORTH OF I-40...SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY
WITH LOCALLY UP TO 4 INCHES NEAR THE KENTUCKY BORDER...AND ICE
ACCUMULATIONS UP TO ONE TENTH OF AN INCH ARE ALSO POSSIBLE. SOUTH
OF I-40...SNOW ACCUMULATIONS RANGING FROM A DUSTING NEAR THE
ALABAMA BORDER UP TO 1 TO 2 INCHES NEAR I-40 ARE POSSIBLE...WITH
ICE ACCUMULATIONS AROUND A TENTH OF AN INCH LIKELY. ANY SNOW AND
ICE ACCUMULATIONS ON ROADS AND BRIDGES WILL CREATE HAZARDOUS
TRAVEL CONDITIONS ON WEDNESDAY...ESPECIALLY ALONG AND NORTH OF
I-40.

ANOTHER WINTER STORM WILL BRINGING RAIN TO MIDDLE TENNESSEE ON
THURSDAY...WITH RAIN MIXING WITH AND CHANGING TO SNOW ON FRIDAY
BEFORE ENDING FRIDAY NIGHT. A DUSTING TO A COUPLE OF INCHES OF
SNOW APPEARS POSSIBLE ON FRIDAY...ALTHOUGH THE EXACT AMOUNTS OF
SNOW REMAIN HIGHLY UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINTER PRECIPITATION TYPES AND ANY
ACCUMULATING WINTER PRECIPITATION ARE HIGHLY RECOMMENDED AND
WOULD BE GREATLY APPRECIATED ON WEDNESDAY.

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Snow amounts of 2 to 4 inches fell across Clay County. Emergency management reported 4 inches of snow in Pea Ridge, while CoCoRaHS station Red Boiling Springs 6.7 NNE measured 2.8 inches of snow.

Winter Storm, Pickett

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Pickett forecast zone
Reported by
COOP Observer
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Snow amounts of 2 to 4 inches fell across Pickett County. CoCoRaHS station Byrdstown 2.8 SSW measured 3.1 inches of snow, while a COOP observer in Byrdstown measured 2.5 inches of snow.

Winter Weather, Fentress

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Fentress forecast zone
Reported by
Emergency Manager
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were measured across Fentress County. Emergency management measured 3 inches of snow 3.1 miles southeast of Jamestown, and a trained spotter measured 3 inches of snow in Jamestown. CoCoRaHS station Clarkrange 6.0 NE measured 2.6 inches of snow, and CoCoRaHS station Jamestown 13.7 S measured 1.9 inches of snow.

Winter Weather, Overton

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were measured across Overton County along with trace amounts of sleet and freezing rain. A trained spotter measured 2 inches of snow 10 miles northeast of Livingston, and CoCoRaHS station Livingston 1.9 NNW measured 1.6 inches of snow.

Winter Weather, Smith

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Snow amounts up to 2 inches were measured across Smith County along with trace amounts of sleet and freezing rain. A COOP observer measured 1.5 inches of snow in Carthage, and CoCoRaHS station Carthage 8.7 NNE measured 1.0 inch of snow.

Winter Weather, Macon

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were measured across Macon County along with trace amounts of sleet and freezing rain. A COOP observer measured 1.6 inches of snow in Lafayette.

Winter Weather, Sumner

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Sumner forecast zone
Reported by
Social Media
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Snow amounts up to 2 inches were measured across Sumner County along with up to 1/2 inch of sleet and 2/10 inch of freezing rain. A tSpotter twitter coordinator measured 1.8 inches of snow in Westmoreland, and Facebook reports indicated 1 inch of snow fell in Portland.

Winter Weather, Robertson

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Robertson forecast zone
Reported by
COOP Observer
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Snow amounts up to 3 inches were measured across Robertson County along with light amounts of sleet and freezing rain. CoCoRaHS station Adams 2.9 WSW measured 2.5 inches of snow, while CoCoRaHS station Springfield 1.8 WSW measured 1.5 inches of snow.

Winter Weather, Montgomery

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were measured across Montgomery County along with up to 1/2 inch of sleet and a light glaze of freezing rain. Twitter reports indicated 3 inches of snow fell in Clarksville, while CoCoRaHS station Clarksville 14.4 WSW measured 1.6 inches of snow.

Winter Weather, Stewart

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Stewart forecast zone
Reported by
CoCoRaHS
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Snow amounts up to 2 inches were measured across Stewart County along with up to 1/2 inch of sleet and a light glaze of freezing rain. CoCoRaHS station Dover 7.8 NNE measured 2 inches of snow.

Winter Weather, Dickson

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Dickson forecast zone
Reported by
CoCoRaHS
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain, and snow fell across Dickson County. Twitter reports indicated up to 1/10 of ice coated elevated surfaces in downtown Dickson.

Winter Weather, Davidson

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Davidson forecast zone
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain, and snow fell across Davidson County. Media reports indicated 1/5 of an inch of ice accumulated on elevated surfaces and roads in Forest Hills. A COOP station 7 miles WNW of Goodlettsville measured 1 inch of combined snow, sleet, and freezing rain, while CoCoRaHS station Goodlettsville 1.5 W measured 0.5 inches of snow.

Winter Weather, Wilson

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Wilson forecast zone
Reported by
CoCoRaHS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain, and snow fell across Wilson County. CoCoRaHS station Mount Juliet 4.0 SE measured 0.5 inches of snow, while CoCoRaHS station Lebanon 3.7 WNW measured 0.5 inches of snow.

Winter Weather, Putnam

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain, and up to 2.5 inches of snow fell across Putnam County. A COOP observer in Monterey measured 2.5 inches of snow. CoCoRaHS station Cookeville 3.3 SSW measured 1.0 inch of snow, while CoCoRaHS station Monterey 3.9 W measured 0.8 inches of snow.

Winter Weather, Cumberland

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Snow amounts of 1 to 3 inches were measured across Cumberland County along with trace amounts of sleet and freezing rain. A COOP observer at Crossville Experiment Station measured 1.4 inches of snow. CoCoRaHS station Crossville 4.7 S measured 2.3 inches of snow, while CoCoRaHS station Crossville 6.9 S measured 1.6 inches of snow.

Winter Weather, White

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain, and up to 1 inch of snow fell across White County. CoCoRaHS station Sparta 8.6 NW measured 0.5 inches of snow, while CoCoRaHS station Sparta 3.0 WNW measured 0.5 inches of snow.

Winter Weather, Coffee

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Coffee forecast zone
Reported by
Social Media
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

A mix of light sleet and freezing rain fell across Coffee County. Twitter reports indicated 1/10 of an inch of ice accumulated on roads in Tullahoma.

Winter Weather, Williamson

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A mix of light sleet, freezing rain and up to 1/2 inch of snow fell across Williamson County. An estimated 1/10 of an inch of ice accumulated on roads and bridges causing icy spots on Highway 96 in Fairview, as well as Highway 840 and I-65 through the county per emergency management.

Winter Weather, Maury

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Maury forecast zone
Reported by
Emergency Manager
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Light freezing rain up to 1/5 of an inch fell across Maury County. Twitter reports indicated around 0.15 inches of ice accumulated on elevated surfaces in Spring Hill, and emergency management indicated a light glaze of ice on bridges and overpasses in Spring Hill, Mount Pleasant, and along I-65 through the county.

Winter Weather, Humphreys

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Humphreys forecast zone
Reported by
Emergency Manager
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Light freezing rain up to 1/10 of an inch fell across Humphreys County. Media reports indicated parts of I-40 south of Waverly were closed due to ice on the roadway.

Winter Weather, Houston

When
January 20, 12:00 AM CST to 12:00 PM CST
Where
Houston forecast zone
Reported by
CoCoRaHS
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Freezing rain up to 1/4 of an inch fell across Houston County. CoCoRaHS station Tennessee Ridge 1.4 SW measured 0.22 inches of ice accumulation, with a glaze of ice on trees, power lines, and roads. Roads were reportedly very hazardous due to ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616266, 616267, 616269, 616270, 616271, 616272, 616273, 616285, 616286, 616288, 616289, 616290, 616291, 616375, 616376, 616377, 616378, 616385, 616386, 616388, 616832.